Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 56, NWS Tallahassee, FL

December 24, 2014Decatur County, Grady County, Georgia; 4 counties in Florida

NWS Tallahassee, FL issued this flash flood warning at Dec 24, 2014, 8:15 AM EST for Decatur County, Grady County, Georgia; 4 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2014, 8:15 AM EST (13:15 UTC)
Expired
Dec 24, 2014, 11:15 AM EST
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL, Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 26 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
3.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WGUS52 KTAE 241315
FFWTAE
FLC039-073-077-129-GAC087-131-241615-
/O.NEW.KTAE.FF.W.0056.141224T1315Z-141224T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 AM EST WED DEC 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GADSDEN COUNTY IN FLORIDA...
  WESTERN LEON COUNTY IN FLORIDA...
  EAST CENTRAL LIBERTY COUNTY IN FLORIDA...
  NORTHWESTERN WAKULLA COUNTY IN FLORIDA...
  SOUTHEASTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  GRADY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF CAIRO...

* UNTIL 1115 AM EST

* AT 811 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THE FINAL LINE 
  OF SHOWERS IS NOW APPROACHING ONE OF THE AREAS WITH THE HIGHEST 
  RAINFALL TOTALS SO FAR. AN EVENT TOTAL OF AROUND 7 INCHES HAS 
  FALLEN WITH ANOTHER 2 INCHES POSSIBLE OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUINCY AND
  WHIGHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3032 8492 3097 8429 3086 8408 3081 8408
      3018 8470

$$

11-MOORE
1 follow-up statement
153 
WGUS72 KTAE 241534
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1034 AM EST WED DEC 24 2014

FLC039-073-077-129-GAC087-131-241544-
/O.CAN.KTAE.FF.W.0056.000000T0000Z-141224T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRADY GA-DECATUR GA-LEON FL-GADSDEN FL-WAKULLA FL-LIBERTY FL-
1034 AM EST WED DEC 24 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
LIBERTY...NORTHWESTERN WAKULLA...EASTERN GADSDEN...WESTERN LEON...
SOUTHEASTERN DECATUR AND SOUTHERN GRADY COUNTIES...

LAT...LON 3032 8492 3097 8429 3086 8408 3081 8408
      3018 8470

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 5:10 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 5:10 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EST Wed Dec 24 2014

.Near Term [Through Today]...

In the mid and upper levels, there is a deep trough over the MS
River Valley. At the sfc, there is a cold front near LA/MS border
that will continue moving eastward. There is warm moist air in place
with dewpoints in the lower 70s for much of the area. Isolated
severe storms will continue overnight and into the morning hours.
Strong wind shear (0-6km around 60kts) will aid in the development
of storms. Isolated tornadoes remain a possibility with 0-1km shear
in excess of 40kts. The cold front will move through during the
afternoon hours today. Rain and thunderstorms will continue to move
through the area until the cold front passes. Three to ten inches
of rain fell over the region yesterday. One to two inches of additional
rain is likely through today. Winds will be gusty and southerly
ahead of the front and gusty and westerly behind the front. Lows
tonight will be in the lower 60s and highs tomorrow will be in the
upper 60s for western portions of the CWA and in the lower 70s
elsewhere.

.Short Term [Tonight Through Friday]...

The strong, highly amplified northern stream trough will begin to
lift northeast rapidly tonight as a slug of +PVA punches into the
back of trough forcing the entire, large anomaly into the fast
southwesterly upper-level flow. At this time, the front and
associated convection will be mostly through the southeast Big
Bend of Florida. However, due to the rather significant vertical
tilt to this system there will still be plenty of moisture and
forcing aloft to generate some light rain across portions of south
Georgia and north Florida to begin the evening hours. This will
primarily be confined to locations east of the Apalachicola river
in Florida and east of Albany in Georgia. By midnight all showers
should have come to an end. Overnight lows tonight will range from
the upper 30s across southeast Alabama and our extreme western
Panhandle counties, to around 50 degrees near Cross City.

The remainder of the short term period will feature much welcomed,
drier conditions. Highs on Thursday will be around 60 degrees for
most locations, except the middle 60s will be more common across
the southeast Big Bend of Florida. Thursday night, lows will fall
into the middle and upper 30s area-wide, with mid 40s along the
coast. Friday, high temperatures will warm to above seasonal
averages. Highs will range from the middle 60s across southeast
Alabama to the lower 70s across the southeast Big Bend.

.Long Term [Friday Night Through Wednesday]...

The Tri-State region will reside under deep layer southwesterly
flow between a central/western CONUS trough and a ridge centered
over the Florida Straits. This will result a somewhat wet pattern
across the northwestern half of the forecast area, and dry to the
southeast. The best chance for rain will be over the weekend when
a shortwave results in some weak cyclogenesis along the northern
Gulf coast. Afternoon highs and overnight lows will remain above
average through the period, especially over the southeastern half
of the area.

&&

.Aviation...
[Through 12Z Thursday]

IFR ceilings and visibilities will prevail (with brief
improvements to MVFR occasionally) with widespread showers and
thunderstorms at all terminals throughout most of the TAF period.
A cold front will move through during the afternoon hours bringing
an end to the rain with conditions improving to VFR. Winds will
be gusty ahead and behind the front. Some storms may be severe.

&&

.Marine...

Strong southerly winds with gusts to near gale force will continue
ahead of a cold front this afternoon. Behind the front, winds will
turn westerly around 20 knots. By tonight winds will fall to below
advisory levels, though seas won't fall to below headline levels
until some time Thursday afternoon.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...

At most, another 1 to 3 inches will fall ahead of a passing cold
front today. However, the damage is done across area rivers from
yesterdays rain. Most area rivers show sharp rises, though due to
the antecedent low flows many will not reach flood stage. There
are some exceptions though, most notably the Shoal River,
especially near Mossy Head which is sky-rocketing towards minor
flood stage. Over the longer term, the Ochlockonee river appears
to have been hit hardest and is forecast to reach moderate flood
stage by the weekend. Other honorable mentions are the Kinchafoonee
creek, Withlacoochee, St. Marks, and Apalachicola rivers which
are all forecast to reach minor flood stage. A period of dry
weather is expected to finish out the week, followed by the
possibility for only light QPF going through this weekend into
next week. Thus, no further agitation to the rivers is forecast.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  45  60  37  67 / 100  30   0   0   0
Panama City   69  46  59  45  66 / 100  10   0   0  10
Dothan        68  39  58  38  63 / 100  10   0   0  10
Albany        70  41  59  36  65 / 100  30   0   0   0
Valdosta      72  46  61  37  67 / 100  30   0   0   0
Cross City    74  51  64  37  71 / 100  60   0   0   0
Apalachicola  71  49  59  45  64 / 100  20   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EST /3 AM CST/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this afternoon for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MCDERMOTT
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...MCDERMOTT
MARINE...HARRIGAN
FIRE WEATHER...MCDERMOTT
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Dec 24, 3:31 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      DE FUNIAK SPRINGS       30.72N 86.12W
12/24/2014                   WALTON             FL   LAW ENFORCEMENT

            A 10 FOOT SWATH OF WATER WAS COMPLETELY COVERING THE
            SOUTHBOUND LANE OF US HWY 83 SOUTH.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:17 PM ESTFlash Flood WarningTAEBrooks, Thomas5 hr
Dec 23, 8:37 PM ESTRiver Flood AdvisoryTAEGrady, Thomas36 hr
Dec 23, 9:32 PM ESTRiver Flood WarningTAEBrooks, Lowndes6 days
Dec 24, 1:50 AM ESTFlash Flood WarningTAEClay, Early3 hr
Dec 24, 2:51 AM ESTTornado WarningTAEBaker, Early, Miller, Seminole4 min
Dec 24, 3:12 AM ESTTornado WarningTAEBaker, Calhoun, Clay, Early, Miller, Randolph33 min
Dec 24, 4:04 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Mitchell, Terrell, Worth41 min
Dec 24, 4:43 AM ESTFlash Flood WarningTAEEarly3 hr
Dec 24, 5:11 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Terrell, Worth49 min
Dec 24, 6:02 AM ESTWind AdvisoryTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Decatur and 11 more4 hr
Dec 24, 6:59 AM ESTFlash Flood WarningTAEDecatur, Seminole3 hr
Dec 24, 7:09 AM ESTTornado WarningTAEColquitt, Dougherty, Mitchell, Worth36 min
Dec 24, 9:35 AM ESTFlash Flood WarningTAEBerrien, Brooks, Colquitt, Cook, Irwin, Tift115 min
Dec 24, 10:10 AM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas34 min
Dec 24, 10:50 AM ESTRiver Flood WarningTAELee5 days
Dec 24, 11:02 AM ESTSevere Thunderstorm WarningTAELanier, Lowndes28 min
Dec 23, 7:18 PM ESTTornado WarningTAEGulf27 min
Dec 23, 8:00 PM ESTTornado WarningTAEGulf22 min
Dec 23, 8:34 PM ESTRiver Flood WarningTAEWakulla61 hr
Dec 23, 8:40 PM ESTRiver Flood WarningTAEGadsden, Leon11 days
Dec 24, 12:28 AM ESTSpecial Marine WarningTAE62 min
Dec 24, 1:04 AM ESTFlash Flood Warning EmergencyTAEHolmes, Walton3 hr
Dec 24, 3:13 AM ESTHigh Surf AdvisoryTAEBay, Gulf, Walton25 hr
Dec 24, 3:29 AM ESTSpecial Marine WarningTAE31 min
Dec 24, 3:47 AM ESTSpecial Marine WarningTAE28 min
Dec 24, 3:49 AM ESTSpecial Marine WarningTAE56 min
Dec 24, 3:56 AM ESTFlash Flood WarningTAEHolmes, Walton3 hr
Dec 24, 4:08 AM ESTTornado WarningTAEHolmes, Jackson, Washington22 min
Dec 24, 5:42 AM ESTSpecial Marine WarningTAE63 min
Dec 24, 8:32 AM ESTRiver Flood WarningTAEWalton29 hr
Dec 24, 8:44 AM ESTSpecial Marine WarningTAE61 min
Dec 24, 9:33 AM ESTSpecial Marine WarningTAE57 min
Dec 24, 9:46 AM ESTSevere Thunderstorm WarningTAEJefferson, Leon44 min
Dec 24, 10:00 AM ESTRiver Flood WarningTAEHolmes, Washington8 days
Dec 24, 10:00 AM ESTRiver Flood WarningTAEWalton10 days
Dec 24, 10:27 AM ESTSpecial Marine WarningTAE93 min
Dec 24, 11:55 AM ESTSpecial Marine WarningTAE95 min

Nearby

Flash Flood Warnings in Florida, 2014Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.